Crescentic glomerulonephritis due to rifampin treatment in a patient with pulmonary atypical mycobacteriosis
Ogata, H.; Kubo, M.; Tamaki, K.; Hirakata, H.; Okuda, S.; Fujishima, M.
Nephron 78(3): 319-322
ISSN/ISBN: 1660-8151 PMID: 9546693 DOI: 10.1159/000044942
A 64-year-old male was treated continuously with rifampin, isoniazid and streptomycin for pulmonary atypical mycobacteriosis, Mycobacterium kansasii. Five weeks after beginning the treatment, the patient suddenly developed acute renal failure. A renal biopsy showed crescentic lesions characteristic of rapidly progressive glomerulonephritis with moderate interstitial changes. Serum antirifampin antibody was detected, and the cessation of rifampin treatment was followed by a rapid spontaneous recovery of the patient's renal function. This is, to our knowledge, the first case of rapidly progressive crescentic glomerulonephritis associated with rifampin treatment where circulating antirifampin antibody is demonstrated and the renal function spontaneously improved after discontinuing rifampin treatment.